New to using fentanyl patches, has anyone ever heard of a patch being defective?
I've been enduring brutalizing constant lower abdominal pain (from a genetic condition) for years, my Dr has just recently started me on fentanyl patches with dilaudid for breakthrough pain. I started with 12.5 mcg mylan patches every 72 hours about 1 month ago. While the dose is not yet correct it is obvious this treatment is a vast improvement to anything else ever tried, while still completely disabled I am able to imagine leaving my home for the first time in years! Very encouraging and exciting!
So, last week Dr increased to 25 mcg patch every 72 hours. Pharmacy gave me a different brand, Par Pharmaceuticals and I had an allergic reaction, developed a 2nd degree burn with blistering. Horrible. My pharmacist has been wonderful, he found the Mylan brand in 25 mcg at an area hospital and noted my account to never issue the Par brand. The first dose of the 25 mcg worked in the area of pain relief but caused the blistering burn. The 2nd 25 mcg patch applied was the Mylan brand, which I applied to a different area than the burn. For those 3 days my abdominal pain was back to the pre-fentanyl brutalizing levels, no amount (that I was willing to take) of the dilaudid breakthrough meds seemed to touch it, it's been a horrible 3 days of no sleep and suffering. I replaced the patch at 72 hours and was shocked and fortunately relieved by how well it has worked. OMG what a relief. I was able to sleep 3 hours, which may not sound like much but pain had prevented any sleep the 3 days prior and the blistering burn had interrupted my sleep for 2 days prior to that. Now I'm trying to figure out why it seems my 2nd 25 mcg patch, the first mylan at the 25 mcg dose that I've used, appears to not have worked. Has anyone that uses fentanyl patches ever found that one particular patch application seems defective? I did not place it in a new or unusual location, did not place it on broken or damaged skin and of course, did not place it near the blisters or burned area. I've even wondered if I somehow could have put it on medicine side facing out, but it never would have stuck to my skin, so that's not possible. I am so HUGELY relieved that this current patch is working! But I also want to make certain that I never again make whatever mistake I made when applying the previous patch because now that I remember what it is to feel so close to pain free I am scared beyond reason of doing anything that will jeopardize this. Could it somehow have been a faulty or defective patch? Was it in some way user error and I need to keep trying to figure out what I did wrong? Anyone who has had a similar experience? The only other possible scenario I have come with is that the circumstances of the allergy, the blisters and burned skin, triggered my original ailment, my genetic condition, to worsen, causing even greater abdominal pain for several days and challenging the ability of the patch and dilaudid used for breakthrough to meet the elevated demands of such pain. By the time I replaced the mylan patch the blisters had all popped and while the area is not yet completely healed it is now more pink than dark red, there is no longer any draining or oozing, the open skin looks more like peeling skin rather than a wounded area.
It is just such an unfathomable dream come true to have any kind of relief, I'm making myself a wreck trying to figure a way to prevent whatever went wrong these last 3 days from repeating!
Absolutely you experienced something I did as well.
Over and over.
Sometimes, the patches would work well - then inexplicably fall off. Special.
You could have had extra perspiration there. It could have been nothing. Mylan has had...issues...in my life before the suppurating oozing blisters underneath the patches got SO bad I couldn't stand that pain, and my body didn't absorb any medication there anyway.
25 mcg is a VERY low dose. If that works? Good for you. However.
Fentanyl is...evil. Be careful with it. Your body may be telling you something already.
There are other effective long-actng narcotic meds, Please look into them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.